Tag Archives: chemotherapy

And then the weeks…

In addition to losing my hair, I had one other health ‘crisis’ following my first chemotherapy session.  I began to cough and to be quite short of breath again, and was cognizant of the same rattle in my lungs which had been a constant before my surgery.  After we called my oncologist, he asked that I come in. Following a physical exam I was given a CT scan of my chest, which showed nothing more than a small area of plural effusion around the lobectomy scar (to this day, I have lobular thickening in that area that is noted on each radiology report).   He then suggested that I try using a nebulizer at home.  This treatment prompted a lot of productive coughing and gradually resulted in an easing of the breathlessness.  I  followed up with a pulmonologist, who put me back on asthma medication again.  Perhaps three months ago, I finally weaned myself off of the inhaler (Advair), but as I also have allergies, I still take Singulair and Flonase.

And so it went;  all summer long.  Chemo would knock me on my butt, and then just as I would get back on my feet again, it would be time for another go. Psychologically, it was one of the most difficult challenges I have faced.  Cancer is tough that way.  While the purpose of the treatment is to make you better (whether curative or palliative), generally it makes you feel a hell of a lot worse, at least initially. However, the will to live is strong, and most of us will do whatever it takes to extend our lives.

In between treatments, I would nestle in the hammock until I was strong enough to move about.  Occasionally, bundled up to shield my skin from the sun, David took Peter and I out in our skiff.  We lived in a coastal community bordered by salt marsh, and David would guide the little boat inland amid the tall grasses.  I took a lot of photos of the marsh that summer, some of which I am using now as reference for paintings.

As predicted, each chemo treatment was harder than the previous one.  By my fourth and final infusion, I vomited what looked like coffee grounds; it was actually blood.  But I had made it through to the other side.  Bald, skinny, and for a time diminished in both a physical and mental sense, I was happy to turn my back on this particular summer.  At the beginning of September I would have another scan, and I was oh so hopeful that the report would be  a good one.

The day(s) after chemo

Within 24 hours after a chemotherapy session, we would travel back to the hospital, where I would receive an injection of Neulasta. Neulasta prompts the body to boost production of white blood cells, as low white cell count (neutropenia) can result in secondary infections.  In addition to feeling wiped out, I now began to experience intense bone pain that would last for several days. This is a common side effect of Neulasta, and my oncologist had preemptively written a prescription for Percocet.

I was also experiencing the most intense heartburn of my life, ringing in my ears, and a bowel that would lurch between diarrhea and severe constipation. Exhausted, I spent lots of time sleeping in my ‘lazy girl’ recliner, but my sense of smell became disoriented (along with taste) and I couldn’t bear the smell of our newish oriental carpet.  David ended up having to haul it outside where he gave it an intense shampooing.  Luckily, it being June, I had the option of hanging out in the hammock on our screened-in porch, and it soon became my second home.

I was not without an attendant angel.  Our friend Miranda organized a schedule of prepared and delivered meals during the many weeks of chemotherapy.  She enlisted neighbors, friends and acquaintances, and an amazing bounty of food would arrive each evening.  Certain dishes I would have to avoid, both due to my repressed immune system and my skewed palate, but it was a huge burden off of David’s shoulders and great fun for my kids as well.

By the end of the second week, my hair began to come out.  I was taking a shower, and as I shampooed my head, my hands filled with clumps of hair.  I hadn’t been very concerned about hair loss, but when it happened, I became rather emotional. After I toweled off, I asked David to shave my head.  Soon the stubble would fall out as well, as well as any remaining hair on my body.  There was now no doubt that I was a cancer patient.

Picking up that old thread: chemical warfare

I have been putting off writing about chemotherapy. The truth is, there is a lot from that period of time that I don’t remember, and most of what I do recall is far from pleasant.  Although perhaps not quite as terrible as I had imagined, it was still a miserable experience.

The lobectomy had actually been a more physically demanding procedure, but there was a significant difference between the two treatments.  Once surgery had reached its conclusion, healing began, and the process was linear.  As chemotherapy is administered in cycles, just as you’ve begun to recover from one infusion, it is time to begin another.  And the side effects typically worsen with each consecutive cycle.  You are knocked down, you stand up, and then are knocked down even harder.

My chemotherapy consisted of a cocktail of two different agents:  Taxotere and Cisplatin (a platinum drug).   I received four cycles of each, at three week intervals.  The day before a cycle, I would take two Decadron, to combat nausea as well as inflammation;  it is also an appetite stimulant.  The morning of chemo, I would take two more Decadron and then an hour before, one dose of Emend, another anti-nausea drug.

The wing at the hospital where chemotherapy is administered is referred to as infusion.  The room itself is large and sunny and lined on both sides with recliners.  I would sit in one of these recliners as first taxotere and then cisplatin were dripped (via the port) into my veins. This would take several hours.  During the taxotere phase, my nurse Lisa would immerse my hands in a bowl of ice.  One of the possible side-effects of taxotere is peripheral neuropathy, and she believed that by chilling my fingers and thereby limiting blood flow, we could limit the degree to which that might happen.  I did develop noticeable neuropathy (numbness) in my feet, but very little in my hands, so perhaps it was effective.

One of the potential side effects I had been most anxious about, nausea, was actually fairly well managed by the plethora of anti-nausea drugs: in addition to the decadron and the emend, I was prescribed ativan, compazine, and zofran to take as needed.

Chemotherapy can also take a real toll on your blood cell counts, which is referred to as bone marrow suppression.  On the day of infusion I was given a shot of Procrit, to combat red blood cell depletion.  Procrit is a man-made form of the protein human erythropoietin, and is no longer used prophylactically to ameliorate anemia, as subsequent studies have revealed a host of dangerous side-effects.  It now carries a boxed warning, which states that “increased mortality, serious cardiovascular events, thromboembolic events, stroke, and increased risk of tumor progression or recurrence” can all occur.  Of course I don’t like the fact that I took Procrit, but at that time (June of 2005) these studies had not yet come to light.

Kidney damage is a possible side effect of Cisplatin, and prior to the second phase of infusion, I was given a large amount of fluid intravenously.  I was also encouraged to drink two to three quarts of water daily, particularly the first couple of days after therapy.

During infusion, the strongest sensation was a flushing of my skin, as well as a metallic taste, and as the day wore on, a feeling of being very out of it.  By the time David helped me to our car for the drive home, I would feel as if I’d come partially undone; my ability to think, unravelled.